Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX

June 12, 20124 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2012, 11:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2012, 11:46 PM CDT (04:46 UTC)
Expired
Jun 13, 2012, 12:45 AM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:44 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 12, 9:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KMAF 130446
SVRMAF
TXC173-329-383-461-130545-
/O.NEW.KMAF.SV.W.0189.120613T0446Z-120613T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 PM CDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF MIDKIFF...OR 22 MILES SOUTH OF MIDLAND...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDKIFF...
  BIGBY CORNER...
  NORTH REAGAN FIRE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3170 10156 3126 10166 3136 10207 3177 10205
TIME...MOT...LOC 0446Z 280DEG 18KT 3169 10194

$$
1 follow-up statement
171 
WWUS54 KMAF 130509
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1209 AM CDT WED JUN 13 2012

TXC173-329-383-461-130545-
/O.CON.KMAF.SV.W.0189.000000T0000Z-120613T0545Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
1209 AM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...

AT 1205 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIDKIFF...OR ABOUT 26 MILES NORTH OF RANKIN...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTH REAGAN FIRE STATION...
MIDKIFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3135 10200 3176 10198 3170 10156 3126 10166
TIME...MOT...LOC 0508Z 307DEG 15KT 3159 10185

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:06 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 7:06 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT TUE JUN 12 2012

.UPDATE...

&&

.DISCUSSION...
THUNDERSTORMS MOVING INTO WESTERN PERMIAN BASIN. UPDATED PRODUCTS
FOR EXPANDED WATCH 383 TO INCLUDE CRANE... ECTOR... MIDLAND... AND
UPTON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  95  72  96  /  50  30  30  10
BIG SPRING TX              70  94  75  94  /  50  30  30  10
CARLSBAD NM                70  98  71 103  /  40  20  20  20
DRYDEN TX                  76  98  74  97  /  20  10  10  20
FORT STOCKTON TX           74  97  72  96  /  40  20  20  20
GUADALUPE PASS TX          69  90  71  98  /  20  20  20  20
HOBBS NM                   67  95  69 100  /  50  30  30  10
MARFA TX                   62  92  61  92  /  20  20  20  30
MIDLAND INTL AIRPORT TX    72  95  74  95  /  50  20  20  10
ODESSA TX                  73  94  72  95  /  50  20  20  10
WINK TX                    76  97  74 100  /  50  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 12, 1:45 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE JUN 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE JUN 12 2012 /1245 PM MDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH
TONIGHT. STORMS ARE MOST FAVORED ALONG AND NORTH OF I-20. GOLFBALL
SIZED OR LARGER HAIL...WINDS OF 60 MPH OR GREATER...LOCALLY HEAVY
RAIN AND AN ISOLATED TORNADO TO TWO WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH MOST OF
THE WEEK. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 12, 9:03 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     5 SSW FRANKEL CITY      32.32N 102.81W
06/12/2012  E0.00 MPH        ANDREWS            TX   PUBLIC

            70 MPH WINDS BLEW TELEPHONE POLE DOWN ON A CAR

&&

AKL
Local storm report, Jun 12, 9:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             10 SSW CARLSBAD         32.27N 104.30W
06/12/2012  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

AKL
Local storm report, Jun 12, 9:35 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     FRANKEL CITY            32.39N 102.78W
06/12/2012                   ANDREWS            TX   NWS EMPLOYEE

            TELEPHONE POLES DOWN 1/4 E FRANKEL CITY.

&&

JD
Special weather statement, Jun 12, 10:27 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT TUE JUN 12 2012

TXZ051-052-130400-
HOWARD-MARTIN-
1027 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MARTIN AND WEST CENTRAL HOWARD COUNTIES UNTIL 1100 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF BROWN AT 1026 PM
CDT...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT FM 846.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

&&
Local storm report, Jun 12, 10:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1034 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     2 ENE GOLDSMITH         31.99N 102.59W
06/12/2012  M62 MPH          ECTOR              TX   TRAINED SPOTTER

&&

DH
Local storm report, Jun 12, 10:36 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     2 ENE GOLDSMITH         31.99N 102.59W
06/12/2012  M62.00 MPH       ECTOR              TX   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:29 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jun 12, 8:00 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 12, 8:08 PM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 12, 8:56 PM CDTTornado WarningMAFAndrews34 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningMAFAndrews61 min
Jun 12, 9:35 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Winkler115 min
Jun 12, 9:48 PM CDTTornado WarningMAFAndrews, Ector27 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector60 min
Jun 12, 10:27 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 12, 10:48 PM CDTSevere Thunderstorm WarningMAFEctor, Midland57 min
Jun 12, 11:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 13, 12:37 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton113 min
Jun 13, 4:01 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.